Alert archive / Colorado / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 185, NWS Denver/Boulder, CO

July 11, 2005Larimer County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 11, 2005, 5:57 PM MDT for Larimer County, Colorado. It was in force for 30 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 11, 2005, 5:57 PM MDT (23:57 UTC)
Expired
Jul 11, 2005, 6:27 PM MDT
In force
30 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

County Larimer County, CO

The radar

The Cheyenne radar (KCYS), 70 km from the middle of the area, began a volume at 23:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 11, 6:00 PM MDTHAIL 0.754 E Fort Collins, CO
Jul 11, 6:00 PM MDTHAIL 16 N Fort Collins, CO
Jul 11, 6:16 PM MDTHAIL 0.754 Ene Fort Collins, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 12.0 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2005-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 61 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2005-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
61 J/kg
Mixed-layer CIN
-397 J/kg
Mixed-layer LCL
2254 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 112357
SVRBOU
COC069-120045-
/O.NEW.KBOU.SV.W.0185.050711T2357Z-050712T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
557 PM MDT MON JUL 11 2005

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL LARIMER COUNTY IN NORTH CENTRAL COLORADO
  THIS INCLUDES THE CITY OF FORT COLLINS

* UNTIL 645 PM MDT

* AT 553 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 5 MILES
  EAST OF BELLVUE...OR ABOUT 6 MILES NORTH OF FORT COLLINS...MOVING
  SOUTH AT 20 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  WELLINGTON...TIMNATH...TEDS PLACE...LOVELAND...BELLVUE AND FORT
  COLLINS.

LAT...LON 4071 10495 4067 10522 4051 10518 4036 10508
      4036 10495

$$

RJK
1 follow-up statement
000 
WWUS55 KBOU 120027
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
626 PM MDT MON JUL 11 2005

COC069-120036-
/O.CAN.KBOU.SV.W.0185.000000T0000Z-050712T0045Z/
LARIMER CO-
626 PM MDT MON JUL 11 2005

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL LARIMER COUNTY IS
CANCELLED...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND IS NO
LONGER EXPECTED TO PRODUCE SEVERE WEATHER.

THE STORM PRODUCED 3/4 TO ONE INCH HAIL MAINLY IN NORTHERN AND 
NORTHEASTERN FORT COLLINS.

LAT...LON 4071 10495 4067 10522 4051 10518 4036 10508
      4036 10495

$$
RJK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 2:45 PM MDT, 3 hours 12 minutes earlier.

Area forecast discussion, Jul 11, 2:45 PM MDT, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
245 PM MDT MON JUL 11 2005

.SHORT TERM...A SHORT WAVE TROF WILL CONTINUE TO TRACK INTO THE NRN
GREAT PLAINS THIS AFTN AND EVENING. MDLS HAVE SOME WEAK UPWARD QG
OMEGA OVER THE NE CORNER OF THE STATE DURING THE EVENING.  MDLS THIS
MORNING HAD A GOOD LOW LEVEL SOUTH TO SOUTHEASTERLY FLOW ACROSS THE
PLAINS BUT THIS HAS YET TO DEVELOP.  THE ALLEGED FRONT HAS BEEN
DIFFICULT TO FIND THIS AFTN BUT A WEAK DENVER CYCLONE IS FORMING AT
THIS TIME.  SURFACE DEWPOINTS ARE LOWER THAN THOSE ADVERTISED BY THE
MDLS SO THE PROSPECTS OF WETTING RAINFALL...ESPECIALLY FM THE URBAN
CORRIDOR WESTWARD ARE NOT LOOKING VERY GOOD FOR THIS EVENING.  MAIN
CU BUILDUP THIS AFTN IS SOUTH OF I-76 AND EAST OF I-70.  ACARS CAPES
RANGE FRM 1400-1900 J/KG SO A FEW STG OR ISOLD SVR CELLS COULD
DEVELOP.  MESOETA LOOKS TO BE OVERDONE WITH VERY GENEROUS QPF VALUES
OVER THE NORTHEAST PLAINS TNGT.  WILL CONTINUE WITH SCT POPS FOR
AREAS EAST OF DENVER.  AS FOR TUESDAY...THE UPPER RIDGE IS PROGGED
TO BUILD OVER COLORADO FM THE SOUTHWEST.  MDLS SHOW SOME FVBL CAPES
ON TUESDAY BUT MID LVL WARMING MAY CAP IT.  FOR NOW WILL GO WITH 20
PERCENT POPS MAINLY OVER SRN PARTS OF THE CWFA.

.LONG TERM...QUITE A BIT OF MID LVL DRYING AND SUBSIDENCE SHIFTING
ACROSS CO TUE NITE WHICH WILL BATTLE THE INCREASING LOW LVL MSTR
ACROSS THE FRONT RANGE. PW VALUES UP OVER AN INCH WITH SFC DEWPOINTS
OVER 50. THIS MAY BE A BIT MUCH GIVEN NAM OVERZEALOUS MSTR VALUES
LATELY.  THE BEST CHANCE OF STORMS GOING INTO TUE EVENING WILL BE
OVER THE SOUTHERN FOOTHILLS AND PALMER DIVIDE WHERE THERE IS THE
BEST MSTR POOLING. FURTHER NORTHEAST OVER THE PLAINS...ISOLD POPS AT
BEST WITH MORE STABLE CONDITIONS. DEFINITELY...A DRYING TREND ON
WEDNESDAY AS THE DRY CONDITIONS BECOME MORE ENTRENCHED ACROSS CO AS
THE HIGH BUILDS INTO NW CO WITH A DRY N-NE FLOW ALOFT. WILL MAINTAIN
JUST VERY LOW ISOLD POPS THRU MUCH OF THE EXTENDED AS THERE USUALLY
IS ENOUGH MSTR TO POP 1 OR 2 STORMS ACROSS ERN CO.

A BIGGER CHANGE IS PROGGED LATER IN THE WEEKEND AND EARLY NEXT WEEK
AS A DECENT TROF BEGINS TO CARVE ACROSS THE NRN HIGH PLAINS WITH
COOLER AIR SEEPING INTO THE REGION BY MONDAY. LATER MODEL RUNS HAVE
BEEN STRONGER WITH THIS...BUT ENSEMBLE RUNS ARE STILL QUITE VARIED.
WILL ONLY LOWER TEMPS A FEW DEGREES AT THIS TIME.

&&

.BOU...NONE.

&&

COOPER/ENTREKIN
Hazardous weather outlook, Jul 11, 10:40 AM MDT, 7 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1040 AM MDT MON JUL 11 2005

COZ030>051-121200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1040 AM MDT MON JUL 11 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED OVER THE MOUNTAINS THIS
AFTERNOON AND EVENING...WITH SCATTERED THUNDERSTORMS FROM THE FRONT
RANGE FOOTHILLS EASTWARD INTO THE PLAINS.  AN AXIS OF MOISTURE AND
INSTABILITY WILL PROVIDE THE FUEL FOR SEVERE THUNDERSTORMS LATE THIS
AFTERNOON AND EVENING ON THE NORTHEAST PLAINS.  A COOL FRONT WILL
MOVE THROUGH NORTHEAST COLORADO TODAY...AND ALLOW THE MOIST AND
UNSTABLE AIR TO BEGIN MIGRATING TOWARDS THE FOOTHILLS.

THE BEST POTENTIAL FOR SEVERE STORMS WILL BE ALONG AND EAST OF A
LINE FROM AROUND BRIGGSDALE TO BYERS TO LIMON. THE WET MICROBURST
THUNDERSTORMS COULD PRODUCE LARGE HAIL...UP TO AN INCH IN DIAMETER
...DAMAGING WINDS TO 70 MPH AND VERY HEAVY RAINFALL. ENOUGH SHEAR
WILL BE PRESENT NEAR ANY BOUNDARIES FOR A WEAK TORNADO AS WELL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

MORE THUNDERSTORMS WILL OCCUR ACROSS THE AREA TUESDAY AFTERNOON AND
EVENING.  ENOUGH LOW LEVEL MOISTURE...INSTABILITY...AND WIND SHEAR
IN THE ATMOSPHERE ARE EXPECTED TO PROMOTE THE DEVELOPMENT OF A FEW
SEVERE STORMS WITH LARGE HAIL BEING THE PRIMARY THREAT.  THE STORMS
WILL BE SLOW MOVERS...SO THEY WILL ALSO BE CAPABLE OF PRODUCING
HEAVY RAIN ESPECIALLY IN AND NEAR THE FRONT RANGE FOOTHILLS. THE
AIRMASS SHOULD BE MORE STABLE ACROSS THE FAR NORTHEAST PLAINS...SO
STORMS WILL BE MORE ISOLATED.

WEDNESDAY IS EXPECTED TO BE DRIER WITH NO CHANCE OF THUNDERSTORM
ACTIVITY.  A SLIGHT CHANCE OF AFTERNOON AND EVENING STORMS WILL
RETURN ACROSS THE AREA THURSDAY THROUGH SUNDAY.  THE MAIN THREAT
FROM THESE STORMS WILL BE STRONG MICROBURST WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FOR THE NORTHEAST PLAINS OF
COLORADO AFTER 3 PM THIS AFTERNOON.

COOPER/ENTREKIN

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 7:39 PM MDTSevere Thunderstorm WarningBOUWashington17 min
Jul 10, 9:31 PM MDTSevere Thunderstorm WarningBOULogan27 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.